Michigan, 2017

Strong Wind in Michigan, December 19, 2017

December 19, 2017 · NWS MQT · 1 event in 1 county or zone

Northerly winds gusting near 45 mph caused 10 to 15 foot waves and beach erosion at Shot Point on the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Northerly winds gusting near 45 mph caused 10 to 15 foot waves and beach erosion at Shot Point on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 19, 5:35 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 19, 5:35 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
535 PM EST Tue Dec 19 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 414 PM EST TUE DEC 19 2017

Water vapor imagery and RAP analysis show a trof over the Upper
Great Lakes. Colder air is surging into the area on gusty wnw winds
in the wake of shortwave and cold fropa earlier today. With steep
mid level lapse rates associated with shortwave, a few lightning
strikes were noted on the lightning detection network n of the Soo
early this aftn. Increasingly colder air has been supporting an
increase in les this aftn. However, strong low-level winds are
displacing these shsn mostly passed the Keweenaw and farther inland
over western Upper MI into Baraga and Marquette Counties. Winds over
the Keweenaw have been gusting at or above wind advy criteria of
45mph, but very little snow has fallen there, so there have been no
issues with snow/blsn there.

As winds diminish over the w this evening, expect les coverage to
increase over the Keweenaw. However, inversions will also fall to 4-
5kft, keeping the les in check. DGZ will solidly fill most of the
convective layer, so snow will fluff up with increasing snow to
water ratios. That said, not expecting much in the way of snow
accumulations...only an inch or two for most locations. Although
winds may gust to around 45mph for another few hrs, winter wx advy
does not appear warranted for these conditions. To the e, longer
fetch and more persistent low-level convergence will support greater
snow accumulations in the 1-4 inch range, maybe locally 5. Gusty
winds, diminishing overnight, will also lead to blsn in open areas.
Will maintain advy for Alger/Luce and extend thru the nighttime hrs.

Inversions hold fairly steady thru the day on Wed with the DGZ still
filling most of the convective layer. As a result, where nw winds
are off Lake Superior, expect sct/nmrs shsn to continue with a
fluffy inch or two of accumulation, perhaps locally up to 3 e. Winds
will steadily diminish thru the day as high pres ridge noses into
the Upper Lakes. Snow spreading out across the Northern Plains in
developing waa/isentropic ascent regime will stay w of Upper MI thru
the aftn.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 353 PM EST TUE DEC 19 2017

Potential for light to moderate snow Wednesday night into Thursday
with another system skirting to the southeast of the U.P. Friday
night into Saturday and the coldest air of the season expected this
weekend into early next week

Wednesday night through Saturday: Low pressure is progged to slide
from the Central Plains Wednesday night, across the mid-Mississippi
Valley Thursday and Thursday night and into the eastern Lakes Friday
into Friday night. Wednesday night into Thursday at surface trough
is progged to set up across the CWA as shown by analyzing the 850mb
Theta-E gradient along with modeled 850mb/surface winds. The
combination of the aformentioned features, along with deeper
moisture/forcing pushing into the area, will allow for some light to
moderate snow across much of the U.P. through Thursday evening.
Looks like most of the area would see around 3 to 6 inches through
Thursday evening. As the low strengthens/redevelops across southern
Lower Michigan late Friday night into Saturday, widespread snow is
expected to slide across much of eastern and southeastern WI into
northern Lower Michigan. Some deeper moisture may end up brushing
the far southeastern half of the U.P. along with some forcing on the
fringes of the low pressure system, depending how far east the low
track ends up. This may give an additional 1 to 3 inches over the
far southeastern portion of the U.P., mainly near Lake Michigan. The
GFS is the most aggressive with this scenario, deepening the low to
around 990-986mb Saturday morning and is a bit farther west (which
would give several inches of snow). This appears to be the outlier
as the Canadian/NAM/EC all have the low much weaker/slower and
farther east, giving little to no impact to any or a very small
portion of the U.P. Friday night into Saturday. 850mb temperatures
are not expected to be much colder than
-8C, so any lake enhancement will be very marginal at best. The
potential still exists for some heavier snow over the southeastern
portions of the U.P.; therefore, those with travel plans to the
south and east of the U.P. Friday into Saturday will need to stay
tuned for updates.

Saturday night through the rest of the extended: Much deeper
troughing is progged to slide across much of the eastern half of the
CONUS, allowing for some of the coldest air of the season to slide
into the CWA. This will be especially true Sunday through the middle
of the upcoming work week. In fact, models are showing a lobe of
Arctic air sliding into the Upper Peninsula through this time period
with 850mb temperatures progged to drop as low as -30C. This would
give high temperatures around zero or in the single digits above
zero through this time period. Overnight lows will likely run in the
mid to upper teens below zero over the west half, while the east
half will likely see sigle digits below zero to low teens below zero
for this time period. While winds will likely be fairly light during
this time period, it won't take much for wind chills to drop into
the 20 degree range or lower below zero. Temperatures aloft will, of
course, be plenty cold enough for lake effect snow, mainly for west
to northwest wind snow belts. At this point, not expecting any major
system during this time period and it will likely be too cold to get
larger (accumulating snowflakes); however, any lake effect snow that
does occur during this time period will be very effective at
reducing visibility due to the larger number of very small flakes.
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 535 PM EST TUE DEC 19 2017

MVFR cigs should prevail at KIWD/KCMX thru the fcst period. At KSAW,
VFR conditions should prevail, but some lowering of cigs to MVFR may
occur Wed morning. Developing lake effect shsn will affect mainly
KIWD/KCMX, resulting in some vis fluctuation from falling snow and
blsn. Not out of the question that some brief IFR vis could occur at
KCMX this evening.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 414 PM EST TUE DEC 19 2017

Ongoing gales on Lake Superior will diminish to blo gale force from
w to e tonight as pres gradient slackens with approach of sfc high
pres ridge from the w. The strong winds/high waves and colder air
will lead to freezing spray as well. Winds will continue to diminish
Wed into Wed evening as high pres ridge arrives. Winds will increase
on Thu, mainly over western Lake Superior, but gales are not
expected. Another period of stronger winds will occur over the
weekend as an arctic air mass moves into the area. Could be some
gales with freezing spray returning.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Weather Advisory until 7 AM EST Wednesday for MIZ006-007.

Lake Superior...
  Gale Warning until 4 AM EST Wednesday for LSZ243>251-264>267.

  Gale Warning until 11 PM EST /10 PM CST/ this evening for LSZ162-
     241-242-263.

Lake Michigan...
None.
&&

SHORT TERM...Rolfson
LONG TERM...KEC
AVIATION...07
MARINE...Rolfson
Hazardous weather outlook, Dec 19, 4:03 PM EST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
403 PM EST Tue Dec 19 2017

MIZ001>007-009>014-084-085-201200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
403 PM EST Tue Dec 19 2017 /303 PM CST Tue Dec 19 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Strong west to northwest wind gusts of 35 to 45 mph will continue
into late this evening over the Keweenaw Peninsula and for areas
east of Marquette along Lake Superior through late tonight. This
will lead to blowing snow and reduced visibilities at times.
Large waves of 12 to 16 feet could lead to beach erosion along
Lake Superior east of Munising through late tonight. See the
latest Winter Weather Message for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A weak system will slide through the Upper Peninsula Wednesday
night into Thursday bringing widespread light to moderate snowfall
to much of the area. This will lead to slippery travel at times
Wednesday night through late Thursday afternoon.

Arctic air will push into the Upper Great Lakes Region Sunday and
linger into the middle of next week. This will lead to high
temperatures in the single digits above zero with overnight lows
into the teens below zero for portions of the Upper Peninsula. The
combination of the coldest air of the season coupled with even a
light breeze will create wind chill readings of 20 to 30 degrees
below zero Sunday through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-201200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
403 PM EST Tue Dec 19 2017 /303 PM CST Tue Dec 19 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

West to northwest gales to 45 knots are expected through late
tonight. See the latest marine forecast and statement for further
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Northwest gales to 35 knots are possible Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-201200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
403 PM EST Tue Dec 19 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Northwest gales to 35 knots are possible Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

KEC

In the hours before

Local storm report, Dec 19, 4:16 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
416 PM EST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND GST 12 N TROWBRIDGE PARK    46.72N 87.41W
12/19/2017  M55 MPH          MARQUETTE          MI   BUOY

            GRANITE ISLAND STATION.

&&

BB
Local storm report, Dec 19, 5:56 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
556 PM EST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     NON-TSTM WND GST FREDA                   47.13N 88.82W
12/19/2017  M48 MPH          HOUGHTON           MI   TRAINED SPOTTER

&&

BB
Local storm report, Dec 19, 6:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
640 PM EST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST 28 ESE KEWEENAW POINT   47.18N 87.22W
12/19/2017  M61 MPH          LSZ266             MI   BUOY

            BUOY STATION STDM4, STANNARD ROCK.

&&

BB
Local storm report, Dec 19, 6:59 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
659 PM EST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     NON-TSTM WND GST 34 ENE ROCK OF AGES     48.11N 88.61W
12/19/2017  M57 MPH          KEWEENAW           MI   MESONET

            MESONET STATION OJIM4, OJIBWAY - ISLE
            ROYALE.

&&

BB
Local storm report, Dec 19, 7:05 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
705 PM EST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     NON-TSTM WND GST 4 NE NEGAUNEE           46.53N 87.55W
12/19/2017  M43 MPH          MARQUETTE          MI   OFFICIAL NWS OBS

            MEASURED 43 MPH WIND GUST. CONSIDERABLE
            BLOWING SNOW WITH DRIFTS UP TO 12" IN SPOTS.

&&

BB
Local storm report, Dec 19, 7:09 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
709 PM EST TUE DEC 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     NON-TSTM WND GST 12 N TROWBRIDGE PARK    46.72N 87.41W
12/19/2017  M56 MPH          MARQUETTE          MI   MESONET

            GRANITE ISLAND MESONET STATION.

&&

BB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Alger

When
December 19, 7:30 PM EST to 8:00 PM EST
Where
Alger forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Northerly winds gusting near 45 mph whipped up 10-15 foot waves and caused beach erosion along Lake Superior at Shot Point on the 19th.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730723.